Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Lincoln, IL

April 15, 2023Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 2023, 6:09 PM CDT for Schuyler County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2023, 6:09 PM CDT (23:09 UTC)
Expired
Apr 15, 2023, 6:45 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS53 KILX 152309
SVRILX
ILC169-152345-
/O.NEW.KILX.SV.W.0052.230415T2309Z-230415T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
609 PM CDT Sat Apr 15 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Schuyler County in west central Illinois...

* Until 645 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located 7 miles north of
  Mount Sterling, or 9 miles west of Rushville, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rushville and Littleton around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9064 4028 9045 4019 9045 4018 9038
      4013 9034 4011 9038 4008 9039 4006 9043
      4002 9043 3998 9055 3999 9061 4003 9061
      4002 9063 4005 9068 4008 9067 4008 9070
      4010 9070 4010 9090 4012 9092
TIME...MOT...LOC 2309Z 238DEG 33KT 4010 9075 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
2 follow-up statements
781 
WWUS53 KILX 152323
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
623 PM CDT Sat Apr 15 2023

ILC169-152345-
/O.CON.KILX.SV.W.0052.000000T0000Z-230415T2345Z/
Schuyler-
623 PM CDT Sat Apr 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SCHUYLER COUNTY...

At 623 PM CDT, a severe thunderstorm was located near Littleton, or
near Rushville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Schuyler County, including the following locations... Frederick, Ray,
Ripley and Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9064 4028 9045 4019 9045 4018 9038
      4013 9034 4011 9038 4008 9039 4006 9043
      4002 9043 3998 9055 3999 9061 4003 9061
      4002 9063 4005 9068 4008 9067 4008 9070
      4010 9070 4010 9078 4021 9076
TIME...MOT...LOC 2323Z 234DEG 30KT 4017 9064 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
956 
WWUS53 KILX 152345
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
645 PM CDT Sat Apr 15 2023

ILC169-152354-
/O.EXP.KILX.SV.W.0052.000000T0000Z-230415T2345Z/
Schuyler-
645 PM CDT Sat Apr 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLER COUNTY WILL EXPIRE AT
645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4028 9064 4028 9045 4019 9045 4018 9038
      4013 9034 4011 9038 4008 9039 4006 9043
      4002 9043 3998 9055 3999 9061 4003 9061
      4002 9063 4005 9068 4008 9067 4008 9070
      4010 9070 4010 9078 4021 9076
TIME...MOT...LOC 2344Z 238DEG 33KT 4027 9044 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:03 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 3:03 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
303 PM CDT Sat Apr 15 2023

.SYNOPSIS...
Issued at 133 PM CDT Sat Apr 15 2023

Active weather will continue for central Illinois through the
weekend, with strong thunderstorms this evening, showers with snow
mixing in tomorrow night, and winds gusting to 40 mph or higher
tomorrow and especially Monday. Summer like warmth is expected to
briefly return midweek, though there will be multiple chances for
thunderstorms Wednesday through early Friday as another low
pressure system approaches from the west.

&&

.UPDATE...
Issued at 303 PM CDT Sat Apr 15 2023

Clearing has overspread far eastern Missouri and areas west of
I-55 this afternoon, fostering increasing surface based
instability and decreasing CIN, which dropped to less than 25 J/kg
across all of Missouri per SPC Mesoanalysis as of 3 PM. There,
robust convection has developed, and in fact baseball size hail
was recently reported with the cell that just moved through
Bolivar. This cluster of storms is quickly moving our way, and
the latest high resolution model guidance suggests it'll start to
become our problem by around 5-6 PM, by which time some type of
watch will likely be warranted for hail, wind, and a marginal
tornado risk. The HRRR has been consistent the past several
iterations at bringing convection with scattered to widespread
40-50 kt wind gusts through the area, with some places likely
gusting above the severe threshold - mainly across our southwest
counties before the storms start to weaken with loss of diurnal
heating - between 7 and 11 PM.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 133 PM CDT Sat Apr 15 2023

<<<<<<< Key Messages >>>>>>>

(1) Severe thunderstorm potential through this afternoon

(2) Turning quickly colder with potential for snow tomorrow night

(1) As of 130 PM, thunderstorms have quickly developed across
eastern Kansas and western Missouri where mid level lapse rates are
steepening as 500mb temps drop (-21C at KC already) with the
approach of the upper trough from the west. Latest SPC
Mesoanalysis suggests 700-500mb lapse rates have dipped below
-8C/km across virtually the entire state of Missouri, save the far
eastern portion where convection this morning has cooled the
boundary layer. With abundant sunshine, temps were warming fast
this morning across our CWA, but these have dropped a bit as
remnant ouflow from those decaying thunderstorms overspread us
from west to east (and even produced some brief gusty winds).

This convection has served to strengthen the capping inversion, with
upwards of 250 J/kg of CIN now in place across areas west of I-55.
However, the clearing in its wake is impressive, and as this
translates across the CWA we may be able to rewarm sufficiently to
steepen low level lapse rates and prime the lower levels for renewed
convective development. In the meantime, there's still enough mid-
level instability advecting our way from the west for hail producing
storms to develop along remnant ouflow boundaries, and there are
signs of some development already along the Missouri/Illinois state
line (though the stronger activity, responsible for the severe
thunderstorm watch to our west, is still a couple hundred miles
away). Given the relatively dry low levels fostering inverted V
type soundings, gusty to locally damaging winds will be a threat
if storms become briefly surface based this evening, which is most
likely if and when a QLCS can develop. Convective mode is looking
messier in the CAMs, but even a loosely organized broken line
could feature some localized bowing segments where one/more
miniature RIJs could yield sporadic 50+kt gusts in an environment
which soundings suggest may have upwards of 1000 J/kg of DCAPE.
We'll be watching closely this afternoon and evening as things
evolve.

(2) We'll have lingering showers through Monday morning given
abundant wrap around moisture getting pulled into the region on the
back side of the surface low, and odds are some of this will fall as
snow given dropping temps aloft (only one member of the LREF has
850mb temps > 0C after 3 PM CDT Sunday). HREF suggests a 70/30%
prob for rain/snow in our southeast and 20/80% prob for rain/snow
in our northwest by 7 PM Sunday evening, and chances are likely
to increase further overnight Sunday night into Monday morning as
temperatures cool a little more. NBM is only giving a 10% chance
for more than 0.1" of snow accumulation, and only 14/100 LREF
members have accumulations, in Peoria by Monday morning thanks to
our week of upper 70s/lower 80s high temps resulting in a warm
ground. We've got some light (sub 0.5") accumulations in the
forecast for our extreme northern CWA, but this should be confined
to grassy surfaces.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 133 PM CDT Sat Apr 15 2023

<<<<<<< Key Messages >>>>>>>

(3) Guidance gives a 60% chance winds reach Advisory criteria Monday

(4) Potential for frost Monday night

(5) Big warm up by midweek, with severe potential returning

(3) The deterministic models show the surface pressure gradient
tightening Sunday into early Monday, and now HREF mean (max) has
winds gusting to around 40 (45-50) mph on Monday - now looking to be
the windiest day in the forecast, though only several mph gustier
than Sunday. NBM would suggest around a 60% chance we'll hit
Advisory criteria Monday; chances are lower for most of the area
Sunday, except in our northwest counties where the gradient will
be tightest.

(4) The day Monday will be windy, but precipitation should be
tapering off from west to east in the early morning and clouds
decreasing through the afternoon. Depending on how quickly winds
ease Monday night, we could wind up with low temps in even the
upper 20s across our northern counties, and with growing season
now in full swing across our entire CWA we might need frost/freeze
headlines to cover that potential. We'll wait a bit to see what
model trends are for winds (and cloud cover) Monday night before
we pull the trigger on anything, but the concern is there.

(5) If you're over winter, don't let Sunday and Monday get you down.
Though Tuesday will be off to a chilly start, NBM suggests a ~70%
(30%) chance temps will warm into the 60s (70s) in Lincoln, and
Wednesday looks warmer still. Probabilities for temps exceeding 70
and 80 deg F, even at Galesburg, are around 70% and 25% for both
Wednesday and Thursday. As the next storm system approaches from the
west, CSU and CIPS machine learning each have a 15% severe
probability contour for areas southwest of I-74 for D6/Thursday,
with CIPS identifying hail is the main hazard. There's still
tremendous spread on how that system will evolve to our west, so we
don't want to sound an alarm of concern this early, but it'll be
something to bear watching with the mean of both the EPS and GEFS
supporting 500+ J/kg of SBCAPE across our CWA ahead of the surface
cold front, behind which another cool down is expected to close the
work week and kick off the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Apr 15 2023

In the short term, the main concern is with timing of convective
activity. Showers approaching KSPI/KPIA have been weakening and
lighting activity has been diminishing, so no thunder mention will
be included initially. Focus for thunder activity will begin from
22-24Z near KSPI/KPIA and spread east toward KCMI by 02-03Z. Brief
IFR visibilities possible with the heavier rain. After that, a
more widespread lowering of ceilings will take place following
passage of a cold front, and ceilings near or below 1,000 feet
should be in place between 09-12Z. Winds will swing to the west
behind the front, and gusts 20-30 knots are likely much of Sunday
morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM Sunday to 7 PM CDT Monday for ILZ027>030-
036.

&&

UPDATE...Bumgardner
SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Geelhart
Hazardous weather outlook, Apr 15, 3:06 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sat Apr 15 2023

ILZ036-040-041-047-161100-
Fulton-Schuyler-Mason-Cass-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon into early
evening. Some of these may be strong to severe, with damaging wind
gusts and large hail the primary hazards. Tornado chances are low,
but cannot be ruled out.

Minor flooding will continue along the Illinois River from Havana to
Beardstown.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 35 to 45 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight outdoor
objects and cause difficult travel for high profile vehicles.

Lingering minor flooding on the Illinois River should subside by
early Monday.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm.

ILZ027>031-037-038-042-043-048>053-161100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt-
Menard-Scott-Morgan-Sangamon-Christian-Macon-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely late this afternoon through mid
evening. Some of these may be strong to severe, with damaging wind
gusts and large hail the primary hazards. Tornado chances are low,
but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 35 to 45 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight outdoor
objects and cause difficult travel for high profile vehicles.

Temperatures will fall to near freezing Monday night near the I-74
corridor, which may damage sensitive vegetation.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm.

ILZ044>046-054>057-061-161100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely this evening. Some of these may be
strong to severe, with damaging wind gusts and isolated large hail
the primary hazards. A tornado cannot be ruled out, but would be most
likely west of I-57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 30 to 40 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight
outdoor objects and cause difficult travel for high profile
vehicles.

Temperatures will fall to near freezing Monday night near the I-74
corridor, which may damage sensitive vegetation.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight.

ILZ062-063-066>068-071>073-161100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely this evening. Some of these may be
strong to severe, with damaging wind gusts and isolated large hail
the primary hazards. A tornado cannot be ruled out, but would be most
likely west of I-57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds will gust 40 to 45 mph on Monday. This may blow
around lightweight outdoor objects and cause difficult travel for
high profile vehicles.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:28 PM CDTWind AdvisoryILXChampaign, Coles, DeWitt, Douglas, Fulton, Knox and 11 more49 hr
Apr 15, 6:30 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott45 min
Apr 15, 6:39 PM CDTSevere Thunderstorm WarningILXFulton, Knox51 min
Apr 15, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Mason, Menard33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.